One infant died and 22 others were in a critical condition after the staff of Nampally urban primary health centre in Hyderabad allegedly administered them the wrong medicine – tramadol instead of paracetamol – after vaccination. The alleged mistake took place because of the similar packaging on the two drugs available at the health centre, The New Indian Express reported on Thursday.
One infant was brought dead to Niloufer Hospital in the city, while the 22 others were admitted, the daily reported. Three of the 22 children have been placed on ventilator support, while the others are under observation in the intensive care unit.
Dr Murali Krishna, the superintendent of Niloufer Hospital, told the daily that as per protocol, children are to be given one-fourth of a paracetamol tablet to prevent fever after they are administered the pentavalent vaccine, which protects against diphtheria, whooping cough, tetanus, hepatitis B and Haemophilus influenzae type B. However, the staff at the Nampally health centre gave the babies’ parents tramadol instead. Tramadol is an opioid pain medication.
Nampally MLA Jaffer Hussain, who visited the hospital, said the infants were vaccinated on Wednesday. After the parents administered them tramadol, the children began to develop complications. They were brought to Niloufer Hospital during the wee hours on Thursday.
The baby who died was one-and-a-half months old, The News Minute reported. He was declared dead on arrival at the hospital on Thursday.
“The vaccines couldn’t have caused the death of the child,” an unidentified doctor told the news website. “I suspect that the drug that the children were given after the vaccine might have led to the death of one child and hospitalisation of others.”
The infants’ parents protested outside Niloufer Hospital on Thursday, until the police arrived to disperse them. No case has been filed in the matter so far.
Respond to this article with a post
Share your perspective on this article with a post on ScrollStack, and send it to your followers.